Iowa, 2016

Hail and Damaging Winds in Iowa, May 28, 2016

May 28, 2016 · NWS DVN · 10 events in 3 counties and zones

A low pressure system with an accompanying cool front produced showers and thunderstorms. Several reports of damaging winds of 60 to 70 MPH occurred, along with isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system with an accompanying cool front produced showers and thunderstorms. Several reports of damaging winds of 60 to 70 MPH occurred, along with isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 1:45 PM CST, 11 minutes earlier.

Area forecast discussion, May 28, 1:45 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
245 PM CDT SAT MAY 28 2016

.SYNOPSIS...
Issued at 230 PM CDT Sat May 28 2016

SPC has a Slight risk for severe thunderstorms for the entire DVN
forecast area into this evening. A NNW to SSE broken line of
storms is ongoing and will continue to move to the NNE at 30-40
mph.

&&

.SHORT TERM...(THIS EVENING THROUGH Sunday)
ISSUED AT 230 PM CDT Sat May 28 2016

Through this Evening...Scattered showers and thunderstorms will
affect a large portion of E Iowa/W Illinois. A few storms may
become strong to severe.

Thunderstorm Timing: Storms should occur through the late aftn and
early evening, exiting the NE forecast area by 6-7 PM CDT.

Thunderstorm Risks: Environmental parameters of 35 kt effective
shear, 1500-2000 J/kg SBCAPE, 900 J/kg DCAPE, and dry mid-levels
with a wet-bulb zero height of 9000 ft are supportive of isolated
wind gusts near 60 mph and hail up near quarter size with the
strongest storms. Additionally, an isolated tornado is possible.
Low-level shear is 10-15 kts (0-1 km) and 0-1 km SRH is close to
100 m2/s2. Uttech

.LONG TERM...(Sunday NIGHT THROUGH Saturday)
ISSUED AT 230 PM CDT Sat May 28 2016

Tonight...Showers and storms diminish early. Lows will be in the
60s and sfc winds will be light.

Sunday and Sunday Night...Dry and warm for the majority of E Iowa/W
Illinois. Slight chance for an isolated shower or storm across
the northern third of the forecast area. Highs are forecast in the
80-85 F range. The slight shower chances also exist for the
overnight period for most of the CWA but coverage and probability
are very low.

Monday through Wednesday...Models have an active pattern
developing - especially by Tuesday and Wednesday - as a mid-level
shortwave/vorticity max slowly moves through the Central Plains. A
moist atmosphere will surge northward causing PWATS to spike to
1.50-1.75 inches. Weak mid-level winds would yield low deep layer
shear. Therefore, overall severe weather threat is low with
localized heavy rainfall becoming the most likely concern.

The best chances for widespread rain are Tuesday Night and
Wednesday ahead of a cold front.

Thursday through Saturday...High pressure builds into the Midwest
resulting in a much drier forecast, lower humidity, and cooler
temps in the lower to upper 70s. Uttech

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON)
ISSUED AT 1217 PM CDT Sat May 28 2016

Broken line of thunderstorms expected this aftn. Brief periods of
IFR VSBYS (possibly CIGS) are likely with the strongest storms.
Also, there is potential for isolated wind gusts over 40 kts and
hail up to quarter size. General convection timing is between
19Z-22Z with any one terminal receiving TSRA for only an hour or
two in this window.

After the storms pass, a return to MVFR/VFR is anticipated.
Uttech

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Uttech
Hazardous weather outlook, May 28, 2:46 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 AM CDT SAT MAY 28 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
346 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
AREA. THERE IS A RISK OF SEVERE STORMS BUT THE RISK CURRENTLY
APPEARS TO BE LOW.

IF SEVERE STORMS DO DEVELOP...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 1 TO 8 PM. THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING
WINDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A DRY DAY SUNDAY...THERE IS A LOW CHANCE THAT THUNDERSTORMS
RETURN TO PORTIONS OF EASTERN IOWA SUNDAY NIGHT. STRONG STORMS ARE
NOT EXPECTED SUNDAY NIGHT.  SHOWER AND THUNDERSTORM CHANCES WILL
CONTINUE OVER THE ENTIRE OUTLOOK AREA THROUGH WEDNESDAY EVENING.
AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE
STORMS DURING THIS EARLY TO MID WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING.

08/ERVIN

In the hours before

Special weather statement, May 28, 11:14 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1214 PM CDT SAT MAY 28 2016

IAZ041-042-052>054-064>068-ILZ001-002-007-009-015>018-281915-
DELAWARE-DUBUQUE-LINN-JONES-JACKSON-JOHNSON-CEDAR-CLINTON-
MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...CEDAR RAPIDS...
ANAMOSA...MAQUOKETA...IOWA CITY...TIPTON...CLINTON...MUSCATINE...
DAVENPORT...BETTENDORF...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...MOLINE...ROCK ISLAND...GENESEO...PRINCETON...HENNEPIN
1214 PM CDT SAT MAY 28 2016

...BROKEN LINE OF THUNDERSTORMS RAPIDLY DEVELOPING...

THUNDERSTORMS ARE DEVELOPING FROM SOUTH OF MEMPHIS MISSOURI EXTENDING
NORTH TO NORTHWEST TO NEAR NEWTON IOWA AND ARE MOVING NORTH NORTHEAST
AT 35 TO 40 MPH. CONDITIONS ARE FAVORABLE FOR HAIL WITH PEA TO PENNY
SIZED HAIL EXPECTED. THE STRONGEST STORMS MAY PRODUCE HAIL OVER 1 INCH
IN DIAMETER WITH GUSTY WINDS OVER 45 MPH. ISOLATED FUNNEL CLOUDS MAY
BE POSSIBLE BUT CONDITIONS CURRENTLY APPEAR MARGINAL FOR TORNADOES AT
THIS TIME. BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH LOCALLY RAIN
TOTALS OF OVER A HALF INCH OR MORE IN 10 MINUTES POSSIBLE.

NICHOLS
Special weather statement, May 28, 11:29 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CDT SAT MAY 28 2016

IAZ040-041-051>053-063>065-067-076>078-087>089-098-099-ILZ034-
MOZ009-010-281900-
BUCHANAN-DELAWARE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-MUSCATINE-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-HANCOCK-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON...
MUSCATINE...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA...FORT MADISON...
CARTHAGE...MEMPHIS...KAHOKA
1229 PM CDT SAT MAY 28 2016

...LINE OF THUNDERSTORMS RAPIDLY DEVELOPING...

THUNDERSTORMS ARE DEVELOPING FROM SOUTH OF MEMPHIS MISSOURI EXTENDING
NORTH TO NORTHWEST TO NEAR NEWTON IOWA AND ARE MOVING NORTH NORTHEAST
AT 35 TO 40 MPH. CONDITIONS ARE FAVORABLE FOR HAIL WITH PEA TO PENNY
SIZED HAIL EXPECTED. THE STRONGEST STORMS MAY PRODUCE HAIL OVER 1 INCH
IN DIAMETER WITH GUSTY WINDS OVER 45 MPH. ISOLATED FUNNEL CLOUDS MAY
BE POSSIBLE BUT CONDITIONS CURRENTLY APPEAR MARGINAL FOR TORNADOES AT
THIS TIME. BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH LOCALLY RAIN
TOTALS OF OVER A HALF INCH OR MORE IN 10 MINUTES POSSIBLE.

NICHOLS
Local storm report, May 28, 12:28 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
128 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             SE BONAPARTE            40.70N 91.79W
05/28/2016  E0.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

DLS
Special weather statement, May 28, 1:00 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SAT MAY 28 2016

IAZ040-041-051>053-063>065-067-077-078-088-089-099-ILZ025-034-
MOZ010-282100-
BUCHANAN-DELAWARE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-MUSCATINE-
WASHINGTON-LOUISA-HENRY IA-DES MOINES-LEE-HENDERSON-HANCOCK-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON...
MUSCATINE...WASHINGTON...WAPELLO...MOUNT PLEASANT...BURLINGTON...
FORT MADISON...OQUAWKA...CARTHAGE...KAHOKA
200 PM CDT SAT MAY 28 2016

...THUNDERSTORMS...SOME STRONG MOVING NORTH NORTHEAST...

AT 2 PM CST...A BROKEN LINE OF THUNDERSTORMS EXTENDED FROM NEAR
KAHOKA MISSOURI NORTH NORTHWEST TO SOUTH OF INDEPENDENCE IOWA.
THESE STORMS ARE MOVING NORTH NORTHEAST AT 35 TO 40 MPH. CONDITIONS
ARE FAVORABLE FOR HAIL WITH PEA TO PENNY SIZED HAIL EXPECTED. THE
STRONGEST STORMS MAY PRODUCE HAIL OVER 1 INCH IN DIAMETER WITH
GUSTY WINDS OVER 45 MPH. ISOLATED FUNNEL CLOUDS MAY BE POSSIBLE
BUT CONDITIONS CURRENTLY APPEAR MARGINAL FOR TORNADOES AT THIS
TIME. BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH LOCALLY RAIN
TOTALS OF OVER A HALF INCH OR MORE IN 10 MINUTES POSSIBLE.

NICHOLS

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jones

When
May 28, 1:56 PM CST
Where
Jones County, 1.47 mi SSW of Amber
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.110, -91.190

The county emergency manager reported power lines down and the roof blown off a machine shed at the intersection of county road X44 and highway 64 south of Amber.

Thunderstorm Wind, Dubuque

When
May 28, 2:17 PM CST
Where
Dubuque County, 0.51 mi E of Cascade
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.300, -91.010

The fire department reported an estimated wind gust of 60 MPH and was relayed by the Dubuque County EOC.

Thunderstorm Wind, Dubuque

When
May 28, 2:45 PM CST
Where
Dubuque County, 0.69 mi N of Peosta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.460, -90.850

The emergency manager reported a two foot diameter tree was snapped off.

Thunderstorm Wind, Dubuque

When
May 28, 2:46 PM CST
Where
Dubuque County, 1.72 mi SE of Sageville
Measured
56 kt (64 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
42.550, -90.700

The emergency manager reported a roof was partially ripped off of a school.

Thunderstorm Wind, Dubuque

When
May 28, 2:48 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.500, -90.690

Received via social media reports of power lines down and roof damage on the northwest side of Dubuque.

Thunderstorm Wind, Dubuque

When
May 28, 2:50 PM CST
Where
Dubuque County, 1.02 mi E of Centralia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.480, -90.810

The emergency manager reported wires were down along old highway road near Hilldale Lane west of the fairgrounds.

Thunderstorm Wind, Dubuque

When
May 28, 3:00 PM CST
Where
Dubuque County, 2.06 mi SE of Durango
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.550, -90.750

The emergency manager reported a tree fell onto an occupied vehicle near 5200 N and Rupp Hollow Road.

Thunderstorm Wind, Dubuque

When
May 28, 3:00 PM CST
Where
Dubuque County, 2.06 mi SE of Durango
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.550, -90.750

Reports of multiple trees down in the area. One tree fell onto a bicyclist on a bike path along highway 52. The person was not injured but was temporarily trapped.

Thunderstorm Wind, Scott

When
May 28, 3:30 PM CST
Where
Scott County, 0.86 mi NW of West Lake Park
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.530, -90.690

A large tree branch down was also reported.

Hail, Scott

When
May 28, 3:43 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.560, -90.600

Received via local media a report of dime sized hail in Davenport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638991, 638995, 639007, 639005, 638999, 639011, 639013, 639017, 639060, 638986.